Can you help explain this drug interaction from the symptom checker?

diltiazem ↔ diphenhydramine

"MONITOR: Many psychotherapeutic and CNS-active agents (e.g., anxiolytics, sedatives, hypnotics, antidepressants, antipsychotics, opioids, alcohol, muscle relaxants) exhibit hypotensive effects, especially during initiation of therapy and dose escalation. Coadministration with antihypertensive agents, in particular vasodilators and alpha-blockers, may result in additive effects on blood pressure and orthostasis"

I'm confused on the part: "Coadministration with antihypertensive agents, in particular vasodilators and alpha-blockers, may result in additive effects on blood pressure and orthostasis." -Doesn't that mean it would raise blood pressure where before it says will lower?

1 Answer

Relevance
  • 10 years ago
    Favorite Answer

    It means that if you take those particular types of high blood pressure medications in combination with the diphenhydramine, the effects on blood pressure lowering will be intensified and could cause the patient to feel faint when the get up rapidly from a laying position.

    Diltiazem is a calcium channel blocker that works by relaxing the blood vessels (vasodilating) so the heart doesn't have to pump as hard.

    Source(s): Pharmacist
Still have questions? Get your answers by asking now.